Anxious? Irritable? Magnesium Might Be the AnswerMay 21st, 2015
If you don’t know much about magnesium, you’re probably not alone. It’s not exactly something that comes up very often—unless you’re a 7th grader studying the periodic table of elements. But the mineral plays an important role in your body, and it turns out that a huge number of people are deficient.
Magnesium is an incredible mineral. Responsible for more than 300 different reactions in the body, it’s is an absolutely necessary part of our dietary intake. To really understand the need for this nutrient, you have to understand what it does.
One of magnesium’s most important roles is as a catalyst in energy production. It’s also extremely helpful for digestion and keeping you regular. Magnesium also helps regulate blood pressure and cholesterol levels, as well as preventing heart disease.
When the body become deficient in magnesium, your muscle and nerve impulses go a little wonky. This may cause irritability and feelings of anxiety. Magnesium supplements may help prevent depression, stop muscle weakness and twitching, and reduce the symptoms of PMS. If you feel like you need to take a chill pill, this wonder vitamin might be just the thing you need.
Dietary surveys of people in the United States consistently show that intakes of magnesium are lower than recommended amounts. The best food sources of magnesium are beans, whole grains, and seeds—think foods high in fiber. Cacao powder and dark chocolate are also high in this nutrient. If you don’t have enough of these foods in your diet, or if you don’t like them, you might consider a magnesium supplement.
The good news is that there are variety of magnesium supplements out there, including magnesium and calcium combinations and plain magnesium capsules. The supplements that dissolve in liquid are the easiest for your body to store.
But what happens if you get too much? Consuming too much magnesium from food will not harm your health, as your kidneys eliminate any excess. High doses of magnesium from supplements or medications, however, could cause diarrhea, nausea, or abdominal cramping.
As with any changes in your health, it is always best to talk to your doctor before starting a new supplement.